I Take Lisinopril/hctz And Have Chronic Leg Pain, Is There A Connection

Question

Asked by Mary McSweeney

I Take Lisinopril/hctz And Have Chronic Leg Pain, Is There A Connection

I take lisinopril/hctz and have problems with pains in legs. Sometimes there is a burning sensation when I lay down. I was wondering if this could be a side effect. I am also overweight. I take low dose levothyroxine also. Dr. told me to take glucosamine for joint pain but it hasn't helped.

Answer

Hello Mary McSweeny,

Yes there could be a connection. Let me explain.

HCTZ, or hydrochlorothiazide, is a diuretic drug used to reduce blood pressure. It works in your kidneys, the organs in your body that make urine, by getting rid of different electrolytes into urine. This, in turn, causes more of the water part of your blood to removed in the kidney, too.

Your body uses electrolytes in nerve conduction and muscle contraction. When you do not have enough of these minerals (more correctly, ions, but that's another discussion), it can cause muscle cramps which can be painful.

However, electrolyte abnormalities are not often described as burning. There are several other medical conditions that cause pain in the legs. One, your hypothyroid, if not adequately treated, could cause pain. If you have diabetes, you could have something called peripheral neuropathy. Also, depending on your age, you could have arthritic changes in your spine which impinge on the nerves exiting from your spinal cord, causing what is commonly called sciatica.

All of these are possibilities of the cause of your pain. You should make an appointment soon with your doctor to determine the exact cause of your pain. Be sure to note all your symptoms, when they occur, what makes your pain better and worse, and relate these to your physician.

To your health,

Neil MD